Alert archive / Wyoming / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 10, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Jun 12, 2016, 2:20 PM MDT for Sweetwater County, Wyoming. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2016, 2:20 PM MDT (20:20 UTC)
- Expired
- Jun 12, 2016, 3:00 PM MDT
- In force
- 40 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sweetwater County, WY
The radar
The Riverton/Lander radar (KRIW), 204 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 2:45 PM MDT | HAIL 1 | Green River, WY | ACCUMULATING ON THE GROUND AND TAKE LEAVES OFF OF TREES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 8.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1042 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
561
WUUS55 KRIW 122020
SVRRIW
WYC037-122100-
/O.NEW.KRIW.SV.W.0010.160612T2020Z-160612T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
220 PM MDT SUN JUN 12 2016
THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL SWEETWATER COUNTY IN SOUTH CENTRAL WYOMING...
* UNTIL 300 PM MDT
* AT 220 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES SOUTH OF
LITTLE AMERICA...WHICH IS 17 MILES SOUTHEAST OF GRANGER...MOVING
NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
GREEN RIVER AROUND 250 PM MDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE TRUMAN
ELEMENTARY SCHOOL...MONROE MIDDLE SCHOOL...ROLLING GREEN COUNTRY
CLUB...WHITE MOUNTAIN WIND TETON POWER WIND FARM...WASHINGTON
ELEMENTARY SCHOOL...EXPEDITION ACADEMY IN GREEN RIVER...GENERAL
CHEMICAL CORPORATION POWER PLANT...TEX'S TRAVEL CAMP...GREEN RIVER
UNION PACIFIC RAILROAD YARD AND HARRISON ELEMENTARY SCHOOL.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 69 AND 93.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON.
&&
LAT...LON 4124 10977 4135 10996 4187 10970 4164 10926
TIME...MOT...LOC 2020Z 216DEG 34KT 4137 10981
HAIL...1.00IN
WIND...60MPH
$$
131 follow-up statement
597
WWUS55 KRIW 122030
SVSRIW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
230 PM MDT SUN JUN 12 2016
WYC037-122100-
/O.CON.KRIW.SV.W.0010.000000T0000Z-160612T2100Z/
SWEETWATER-
230 PM MDT SUN JUN 12 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR WEST CENTRAL SWEETWATER COUNTY...
AT 229 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES SOUTHEAST
OF LITTLE AMERICA...WHICH IS 16 MILES SOUTHWEST OF GREEN RIVER...
MOVING NORTHEAST AT 25 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
THIS SEVERE STORM WILL BE NEAR...
GREEN RIVER AROUND 300 PM MDT.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 71 AND 92.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON.
&&
LAT...LON 4128 10973 4141 10989 4185 10969 4163 10929
TIME...MOT...LOC 2029Z 229DEG 23KT 4140 10974
HAIL...1.75IN
WIND...60MPH
$$
13What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 1:58 PM MDT, 22 minutes earlier.
Area forecast discussion, Jun 12, 1:58 PM MDT, 22 minutes before
Area Forecast Discussion National Weather Service Riverton WY 158 PM MDT SUN JUN 12 2016 .SHORT TERM...TONIGHT THROUGH WEDNESDAY Today has trended much cooler and more moist behind yesterdays cold front. As a result, capes are much higher over the Wind River Basin where the bulls eye is for capes over the entire CWA is 1160 J/Kg right over Riverton at the time of this writing. Northeast of there the airmass is much more stable where a deck of stratocumulus has kept Johnson county cloudy and cool. South and west Wyoming have dew points that are a bit lower, in the upper 30s to low 40s as apposed to upper 40s to low 50s east of the divide. However, strong thunderstorms are already moving into northeast into southwest Wyoming. On the assumption that the solar insulation will increase just enough in our northeast zones to warm them up a bit, some of the strongest thunderstorms of the rest of the day today will likely occur from Riverton east. Satellite loop is showing a hint of some cumulus forming outside the slowly shrinking stratocumulus deck in Johnson County. Another area where afternoon convection may be delayed will be northwest Wyoming where stratiform clouds have been prevalent. Heavy rainers are likely with this afternoon and evenings activity in the eastern zones along with gusty winds and small hail possibly everywhere. A northern stream shortwave and an associated right entrance region of the jet streak will add to the lift today. Then Monday is shaping up to be an active day as well. We have a shortwave trough scheduled to come through Monday along with an associated mid and low level circulation progged to track east across northern Wyoming. We will be under the left front quadrant of the next jet streak as well. The best capes will be over Natrona and Johnson Counties for the strongest activity to take place there later Monday along with a very good chance of t storms everywhere else. Heavy rain is expected with the eastern cells. On Tuesday, our northwest zones will get glanced by a shortwave tracking northeast across the Pacific Northwest for a chance of thunderstorms in that neck of the woods later Tuesday. Then on Wednesday, the Four Corners high will build into the area for warmer and drier weather. .LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY Mean trough holds along the West Coast through Friday before it likely weakens and moves north along the Canadian border as the Southern Plains upper high expands northward. End result for us is a warm/hot, dry and breezy Wednesday through Friday period before a front approaches. Only the northwest portions will be close enough to this trough to see some ocnl ripples in the flow clip the area with clouds, cooler temps and possibly a few showers/tstms. Leaning towards the GFS/GEM idea with front moving across the rest of the area Saturday into Saturday night with some tstms with fropa. Cooler most areas then Sunday and depending on how this front comes through could see some moisture return late Sunday leading to some thunderstorms east of the divide. We'll see how this evolves with time. && .AVIATION.../00Z ISSUANCE/ An upper level disturbance will move northeast across the area this evening. The best instability will be from vicinity KCPR- KRIW where some stronger thunderstorms may produce hail and brief MVFR conditions. Most areas will see at least isolated to widely scattered afternoon and evening thunderstorms with a few showers lingering after midnight. Another disturbance will bring a chance of more showers and thunderstorms to most of the area Monday afternoon and evening with the strongest storms over Johnson County where storms could possibly become severe. && .FIRE WEATHER... It will be a cooler day following the passage of a cold front. Relative humidity will remain above critical levels today. An upper level disturbance will bring another chance of afternoon showers and thunderstorms today. Any thunderstorm could have erratic downburst winds and small hail. Heavy rain is possible with the storms in Natrona and Johnson Counties. Smoke dispersal will be generally fair east of the Divide and good West of the Divide. There will be another chance of thunderstorms on Monday as well. The strongest storms Monday will be over zone 281 and northeast zone 281. && .RIW Watches/Warnings/Advisories... None. && SHORT TERM...Lipson LONG TERM...Skrbac AVIATION...Skrbac FIRE WEATHER...Lipson
Hazardous weather outlook, Jun 12, 3:28 AM MDT, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 328 AM MDT SUN JUN 12 2016 WYZ001>020-022>030-131215- YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS- NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN- SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS- BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST- NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY- TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE- WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST- UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS- GREEN MOUNTAINS AND RATTLESNAKE RANGE- NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY- SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS- UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY- ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY- 328 AM MDT SUN JUN 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS...SOME WITH SMALL HAIL AND STRONG GUSTY WINDS. LOCALLY HEAVY RAIN ALSO POSSIBLE OVER THE EAST. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MONDAY...ISOLATED TO SCATTERED THUNDERSTORMS. SOME THUNDERSTORMS WILL BE STRONG TO POSSIBLY SEVERE...MAINLY EAST OF THE DIVIDE. LOCALLY HEAVY RAIN ALSO POSSIBLE OVER THE EAST. .SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT HAIL, WIND GUSTS OVER 40 MPH AND FLOODING. THANK YOU. TEAM RIVERTON
In the hours before
Special weather statement, Jun 12, 1:57 PM MDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
157 PM MDT SUN JUN 12 2016
WYZ028-029-122045-
FLAMING GORGE-ROCK SPRINGS AND GREEN RIVER-
157 PM MDT SUN JUN 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SWEETWATER COUNTY
UNTIL 245 PM MDT...
AT 157 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES EAST OF LYMAN...WHICH IS 20 MILES SOUTH OF GRANGER...MOVING
NORTHEAST AT 30 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
LITTLE AMERICA AROUND 230 PM MDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE GRANGER NATURAL GAS
PROCESSING PLANT...TRUMAN ELEMENTARY SCHOOL...MONROE MIDDLE SCHOOL...
GREEN RIVER FMC CORPORATION POWER PLANT...ROLLING GREEN COUNTRY
CLUB...WASHINGTON ELEMENTARY SCHOOL...EXPEDITION ACADEMY IN GREEN
RIVER...TEX'S TRAVEL CAMP...GENERAL CHEMICAL CORPORATION POWER PLANT
AND GREEN RIVER AIRPORT.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 57 AND 92.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN RIVERTON.
&&
LAT...LON 4125 11005 4162 11005 4180 10991 4150 10939
4118 10993
TIME...MOT...LOC 1957Z 216DEG 27KT 4130 10997
13Special weather statement, Jun 12, 2:15 PM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 215 PM MDT SUN JUN 12 2016 WYZ019-030-122100- GREEN MOUNTAINS AND RATTLESNAKE RANGE-EAST SWEETWATER COUNTY- 215 PM MDT SUN JUN 12 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SWEETWATER AND SOUTHEASTERN FREMONT COUNTIES UNTIL 300 PM MDT... AT 215 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 22 MILES NORTH OF TABLE ROCK...WHICH IS 23 MILES NORTHWEST OF WAMSUTTER...MOVING NORTHEAST AT 50 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... CROOKS GAP AROUND 300 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON. && LAT...LON 4180 10824 4195 10850 4253 10801 4228 10754 TIME...MOT...LOC 2015Z 217DEG 42KT 4192 10827 13
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 6:47 PM MDT | Special Weather Statement | RIW | 58 min | |
| Jun 11, 7:38 PM MDT | Special Weather Statement | RIW | Fremont | 37 min |
| Jun 12, 1:57 PM MDT | Special Weather Statement | RIW | 48 min | |
| Jun 12, 2:15 PM MDT | Special Weather Statement | RIW | 45 min | |
| Jun 12, 2:47 PM MDT | Special Weather Statement | RIW | Sweetwater | 43 min |
| Jun 12, 2:48 PM MDT | Special Weather Statement | RIW | Uinta | 42 min |
| Jun 12, 2:53 PM MDT | Severe Thunderstorm Warning | RIW | Sweetwater | 52 min |
| Jun 12, 3:02 PM MDT | Special Weather Statement | RIW | 43 min | |
| Jun 12, 3:08 PM MDT | Special Weather Statement | RIW | Sublette | 37 min |
| Jun 12, 3:30 PM MDT | Special Weather Statement | RIW | Lincoln | 45 min |
| Jun 12, 3:33 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 12 min |
| Jun 12, 3:35 PM MDT | Severe Thunderstorm Warning | RIW | Lincoln | 40 min |
| Jun 12, 3:37 PM MDT | Severe Thunderstorm Warning | RIW | Sweetwater | 8 min |
| Jun 12, 3:46 PM MDT | Special Weather Statement | RIW | Sweetwater | 44 min |
| Jun 12, 4:14 PM MDT | Special Weather Statement | RIW | Natrona | 46 min |
| Jun 12, 4:16 PM MDT | Special Weather Statement | RIW | 44 min | |
| Jun 12, 4:22 PM MDT | Special Weather Statement | RIW | Johnson | 38 min |
| Jun 12, 4:25 PM MDT | Special Weather Statement | RIW | Hot Springs | 50 min |
| Jun 12, 4:53 PM MDT | Special Weather Statement | RIW | Natrona | 52 min |
| Jun 12, 5:01 PM MDT | Special Weather Statement | RIW | 44 min | |
| Jun 12, 5:14 PM MDT | Special Weather Statement | RIW | Natrona | 46 min |
| Jun 12, 5:17 PM MDT | Special Weather Statement | RIW | Washakie | 43 min |
| Jun 12, 5:22 PM MDT | Special Weather Statement | RIW | Fremont | 38 min |
| Jun 12, 5:26 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 34 min |
| Jun 12, 5:31 PM MDT | Special Weather Statement | RIW | Johnson | 44 min |
| Jun 12, 5:33 PM MDT | Special Weather Statement | RIW | 42 min | |
| Jun 12, 5:47 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 43 min |
| Jun 12, 5:49 PM MDT | Special Weather Statement | RIW | 41 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.